MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Model Number 0115810
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001); Migration (4003)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Cellulitis (1768); Pain (1994); Seroma (2069); Hernia (2240); Disability (2371)
Date of Event 12/01/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Currently, it is unknown whether the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided alleges the patient experienced hernia recurrence, recurrence is listed as a known possible adverse reaction in the instructions-for-use.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6)2010 - the patient underwent surgery for repair of an inguinal hernia, the patient's hernia was repaired with a modified kugel patch.(b)(6) 2011 - the patient underwent an additional surgery to remove the previously placed modified kugel mesh, which failed, and repair recurrent inguinal hernia.The attorney alleges the patient experienced pain, doctor visits, subsequent procedures and was injured severely and permanently.
 
Additional Manufacturer Narrative
This is an addendum to the initial mdr to correct the manufacture date and expiration date.Section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
The following was reported to davol by the patient's attorney: (b)(6) 2010 - the patient underwent surgery for repair of an inguinal hernia, the patient's hernia was repaired with a modified kugel patch.(b)(6) 2011 - the patient underwent an additional surgery to remove the previously placed modified kugel mesh, which failed, and repair recurrent inguinal hernia.The attorney alleges the patient experienced pain, doctor visits, subsequent procedures and was injured severely and permanently.Addendum per additional information provided: (b)(6) 2010 - patient was diagnosed with right scrotal hernia and underwent open repair with modified kugel patch (device #1).Per the operative report details, "the massive hernia sac was retracted and reduced.The testicle was placed back in proper position and a large, modified kugel patch was placed and sutured".(b)(6) 2010 - patient was diagnosed with left inguinal hernia and underwent repair with modified kugel patch (device #2).Per the operative notes, "the direct space hernia was noted and a modified kugel patch was placed and sutured".(b)(6) 2011 - patient developed right groin pain, recurrent right inguinal hernia and underwent open repair with synthetic mesh and removal of previous mesh (device #1).Per the operative notes, a very large direct inguinal hernia was identified.The hernia mesh had separated from the floor, folded around the inguinal cord contents and had a few adhesions to the floor, which were divided sharply.The mesh was separated and a small portion of the mesh was left at the other side of the hernia sac.A synthetic mesh was placed to repair the defect." (b)(6) 2011 - patient was diagnosed with large complex right groin abscess, cellulitis, seroma and underwent incision and drainage.Per the operative notes, "dark brown serous fluid drained from incision site.There are some necrotic subcutaneous tissue and infected old hematoma was removed from the right groin.The mesh in the right groin was not visualized and no evidence of exposed mesh." attorney alleges that the patient had abscess, adhesions, emotional injuries without treatment, infection, nerve damage, pain and recurrence.
 
Additional Manufacturer Narrative
Currently, it is unknown whether the device may have caused or contributed to the reported event.To date no medical records have been provided.The information provided alleges the patient experienced hernia recurrence, recurrence is listed as a known possible adverse reaction in the instructions-for-use.If additional event and/or evaluation information is obtained, a follow up mdr will be submitted.Addendum #1: this is an addendum to the initial mdr to correct the manufacture date and expiration date.Addendum #2: this supplemental mdr is submitted to document additional information provided and to correct manufacturing date.Based on the available information, no conclusion can be made.Per medical record provided, over a year post implant of modified kugel patch, patient developed abdominal pain, hernia recurrence, abscess, adhesions, cellulitis, seroma and underwent mesh explant.Per medical record provided, "the hernia mesh had separated from the floor, folded around the inguinal cord contents" seroma and adhesions are known inherent risk of surgery and listed in the adverse reactions section of the instructions-for-use, supplied with the device, as possible complication.Review of manufacturing records confirms product was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key7007213
Report Number1213643-2017-00794
Device Sequence Number1601366
Product Code FTL
UDI-Device Identifier00801741030796
UDI-Public(01)00801741030796
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2011
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2014
Device Model Number0115810
Device Catalogue Number0115810
Device Lot NumberHUTJ1123
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/11/2017
Supplement Date Received by Manufacturer04/26/2018
06/08/2023
Initial Report FDA Received Date11/07/2017
Supplement Report FDA Received Date05/04/2018
07/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/06/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight122 KG